Florida, 2007

Hail and Damaging Wind in Florida, September 12, 2007

September 12, 2007 · NWS MLB · 4 events in 3 counties and zones

Summertime pulse thunderstorms produced hail, wind damage, lightning and funnel clouds over central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Summertime pulse thunderstorms produced hail, wind damage, lightning and funnel clouds over central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 12, 10:20 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 12, 10:20 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1120 AM EDT WED SEP 12 2007

.DISCUSSION...USAF WIND PROFILER AT CAPE CANAVERAL AND AREA MORNING
SOUNDINGS REVEAL LIGHTER WIND FLOW WITHIN STEERING LAYER/BOUNDARY
LAYER THAN 24 HOURS AGO. STEERING FLOW IS AOB 5 KT AND SSE/S OVER
SOUTHERN CWA AND S/SSW OVER NORTHERN CWA. MOISTURE PROFILES REMAIN
HIGH WITH OVER 2 INCHES OF PRECIPITABLE WATER. SATELLITE IMAGERY
INDICATES CU BEGINNING TO RAPIDLY FORM...WITH LOCALIZED CONVERGENCE
LEADING TO INITIAL ISOLATED SHOWER FORMATION AROUND 15Z ALONG THE
COAST. EXPECTED ISOLATED-SCATTERED COVERAGE OVER COASTAL COUNTIES
THROUGH MID AFTERNOON WITH ADDITIONAL INLAND DEVELOPMENT MAINLY
MID-LATE AFTERNOON. ACTIVITY NEAR THE COAST LIKELY TO MOVE LITTLE OR
ADVECT SLOWLY NORTHWARD...WITH INLAND CONVECTION ACQUIRING MORE NE
MOTION WITH TIME. SLOW MOVEMENT AND MOIST VERTICAL PROFILE SUGGESTS
LOCALLY HEAVY RAINFALL WILL BE A THREAT...AS WELL AS WIND GUSTS
35-45 MPH THIS AFTERNOON NEAR STRONGEST CONVECTION. CURRENT
ZFP/CWF/HWO IN GOOD SHAPE.

&&

.AVIATION...ISOLATED SHOWERS WILL CONTINUE TO DEVELOP ALONG THE
COAST THROUGH MID DAY...THEN SCT-NMRS SHRA/TSRA THIS AFTN WITH
GREATEST COVERAGE SHIFTING INLAND AND NORTHWARD ACROSS EAST CENTRAL
FLORIDA BY MID-LATE AFTERNOON. ISOLD MVFR/IFR CIGS AND VSBYS INVOF
CONVECTION INTO MID EVENING. FEW DOWNBURST WIND GUSTS TO 35 KT
POSSIBLE IN LIGHTNING STORMS THIS AFTN.

&&

.MARINE...LIGHT/VARIABLE FLOW WILL BECOME EAST/SOUTHEAST 8-12 KT BY
EARLY AFTN THROUGH THE OVERNIGHT AS THE HIGH PRESSURE RIDGE AXIS
REMAINS OVER THE AREA. SEAS SHOULD REMAIN 1-2FT NEARSHORE/2-3FT
OFFSHORE. WINDS AND SEAS HIGHER INVOF CONVECTION WITH G35 KT
POSSIBLE THIS AFTN AND EARLY EVENING...ESP NORTH OF THE CAPE WHERE
THE GREATEST COVERAGE WILL BE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SPRATT
IMPACT WEATHER UPDATES...VOLKMER
LONG TERM....GLITTO
Hazardous weather outlook, Sep 12, 3:41 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
441 AM EDT WED SEP 12 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
122200-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
441 AM EDT WED SEP 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A DEEP MOIST ATMOSPHERE REMAINS ACROSS EAST CENTRAL FLORIDA TODAY.
DAYTIME HEATING WILL RESULT IN MODERATELY UNSTABLE CONDITIONS AND
COMBINED WITH SEA AND LAKE BREEZE BOUNDARIES WILL PROMOTE SCATTERED
TO NUMEROUS LIGHTNING STORMS...WITH THE GREATEST COVERAGE DURING
THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY THREAT FROM
STORMS TODAY WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY
DOWNBURST WINDS OF 35 TO 45 MPH. STORM MOVEMENT WILL BE TOWARD THE
NORTH OR NORTHEAST AT 5 TO 10 MPH.

...FLOOD IMPACT...
STORMS MOVING AT 5 TO 10 MPH WITHIN THE MOIST AIRMASS WILL RESULT
IN 2 TO 3 INCHES OF RAIN IN A SHORT PERIOD OF TIME. TEMPORARY
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL LIKELY
OCCUR IN A FEW SPOTS...ESPECIALLY ACROSS THE COASTAL COUNTIES
WHERE STORMS MAY SLOW SOME AS THEY INTERACT WITH THE ATLANTIC SEA
BREEZE...AS WELL AS OVER THE NORTHERN INTERIOR THIS AFTERNOON INTO
EARLY EVENING.

...RIP CURRENT IMPACT...
A VERY SMALL RESIDUAL SWELL WILL CONTINUE TO IMPACT THE BEACHES
OF EAST CENTRAL FLORIDA AND PRODUCE A LOW THREAT FOR RIP CURRENTS
AT AREA BEACHES. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER
SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS ARE EXPECTED TO MOVE OFFSHORE LATE THIS AFTERNOON INTO THIS
EVENING WITH A HIGHER COVERAGE MOVING OFF OF VOLUSIA AND BREVARD
COUNTIES. A MODERATE THREAT EXISTS FOR A FEW STORMS TO PRODUCE
FREQUENT LIGHTNING STRIKES AND WIND GUSTS OF 35 KNOTS OVER THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.

...WATERSPOUT IMPACT...
A NEARLY SATURATED AIR MASS COUPLED WITH A LIGHT WIND PROFILE IN THE
COASTAL ZONE SUGGESTS THAT ISOLATED FUNNEL CLOUDS AND WATERSPOUTS
COULD FORM NEAR STORMS OVER THE INTRACOASTAL AND NEAR SHORE
WATERS...MAINLY THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED
AFTERNOON AND EARLY EVENING LIGHTNING STORMS CAN BE EXPECTED EACH
DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

In the hours before

Special weather statement, Sep 12, 12:45 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EDT WED SEP 12 2007

FLZ059-121815-
ST. LUCIE-
145 PM EDT WED SEP 12 2007

...STORMS WITH EXCESSIVE LIGHTNING OVER SOUTHERN ST. LUCIE COUNTY...

AT 145 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER SOUTHERN ST.
LUCIE COUNTY. THE STORM WAS DRIFTING WEST AT 5 MPH.

THIS STORM WILL ALSO PRODUCE VERY HEAVY RAINFALL AMOUNTS OF TWO TO
THREE INCHES...AND GUSTY WINDS TO 45 MPH. THIS STORM WILL MOVE
TOWARD SOUTHWEST PORTIONS OF SAINT LUCIE COUNTY...WEST OF PORT SAINT
LUCIE. HEAD INDOORS IF THIS STORM APPROACHES YOUR AREA.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

15

The radar

The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, St. Lucie

When
September 12, 1:26 PM EST
Where
St. Lucie County, Ft Pierce
Reported by
Law Enforcement
Coordinates
27.450, -80.330

Law enforcement reported a funnel cloud over Ft. Pierce.

Lightning, Volusia

When
September 12, 3:40 PM EST
Where
Volusia County, 1 mi S of Ponce Park
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
29.206, -81.000

A small boat was struck by lightning in the Halifax River. The two people on board were transported to a local hospital with minor injuries.

Hail, Orange

When
September 12, 4:15 PM EST
Where
Orange County, Orlando
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.550, -81.370

Nickel size hail was observed in downtown Orlando.

Thunderstorm Wind, Orange

When
September 12, 4:15 PM EST
Where
Orange County, Orlando
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
28.550, -81.370

Thunderstorm winds blew down a few trees and produced hail and some street flooding in Orlando.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60896, 60894, 60889, 60892.